Cyclotomic factors of the descent set polynomial

Denis Chebikin, Richard Ehrenborg, Pavlo Pylyavskyy, Margaret Readdy

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


We introduce the notion of the descent set polynomial as an alternative way of encoding the sizes of descent classes of permutations. Descent set polynomials exhibit interesting factorization patterns. We explore the question of when particular cyclotomic factors divide these polynomials. As an instance we deduce that the proportion of odd entries in the descent set statistics in the symmetric group Sn only depends on the number on 1's in the binary expansion of n. We observe similar properties for the signed descent set statistics.

Original languageEnglish
Pages (from-to)247-264
Number of pages18
JournalJournal of Combinatorial Theory. Series A
Issue number2
StatePublished - Feb 2009

Bibliographical note

Funding Information:
The authors thank the referee for improving the proof of Theorem 2.1. The authors also thank the MIT Mathematics Department where this research was carried out. The second author was partially supported by National Security Agency grant H98230-06-1-0072, and the third author was partially supported by National Science Foundation grant DMS-0604423.


  • Cyclotomic polynomials
  • Descent set statistics
  • Fermat primes
  • Kummer's theorem
  • Multivariate cd-index
  • Permutations
  • Quasisymmetric functions
  • Signed permutations
  • Type B quasisymmetric functions

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


Dive into the research topics of 'Cyclotomic factors of the descent set polynomial'. Together they form a unique fingerprint.

Cite this